Churg strauss

My mum is due to have cyclophosphamise later this month for the first time. This is to replace the mmf she has been taking. She will continue with the steroids. This is due to her pins and needles getting worse- now in her hands, and pain in legs which shifts from place to place ( which she is having physio for). Anybody had same experience ? Cyclophosphamide results worth taking the risk for of extra more serious side effects?

We are also still waiting for appointment to come through for second opinion at another hospital.

13 Replies

oldestnewest
  • Hi Naz2014,

    So pleased your mother is getting a second opinion and different treatment. I don't have any personal experience with Cyclophosamide but I know many people on here do.

    My understanding is that sometimes you need a " big gun " treatment to bring CSS etc under control, Cyclo seems to be a fairly common first line treatment.

    Best wishes to you and your Mum.

  • Hi Keyes

    Thank you for your reply and best wishes. I will chase up the second opinion and maybe delay the infusion. mum is not keen on it at the moment. trouble is that the hospital we are with do not explain everything in detail to us and I only found out that it is a chemo drug looking online!

    I will keep posting any updates.

    Best wishes

    Naz

  • Personally, yes. I had ten pulses of cyclophosphamide for MPA when I was first diagnosed. My kidneys were under attack alongside my lungs and had peripheral neuropathy in both feet and right hand. The right hand developed on the night had I was admitted. All going in the right direction now. I then started Azathioprine which didn't suit me and changed to Mycophenolate which seem to hold me, but once the prednisilone was reduced and stopped I then flared, causing some lung function loss. I am now on Ritixumab trial and have had 4 infusions of this drug and await randomisation in a few weeks.

    Just remember to increase fluid intake whilst having infusion for a few days and pass urine regularly. Don't hold onto passing urine, as it is being excreted it can crystallise so you need for a few days to drink more and wee more.

    I was fortunate that I felt no nausea, but no others did but you will or should get an anti emetic before the infusion starts, Ondasteron, not sure I've spelt that right, was the one of choice.. All the best.

  • Thank you for the detailed info. I will make a note of the anti emetic and make sure I ask about this.

    I will keep posting my mums progress and experience with the illness.

    Best wishes

    Naz

  • I have been on cyclophosphamide, but not for many years- it was prescribed, by intravenous infusion, when I was first ill. I was on Azathioprine for about fifteen years, prior to my kidney transplant, and am mow on mmf- along with other drugs. I can give you further details, of my medication, if you think this is helpful- suffice to say yes I have had quite a few! To answer your question specifically, no I haven't had 'pins and needles' as such but 'odd sensations', i.e. 'strange non specific' pains, itches (especially those), shivers (could easily be 'side effects' of medication mind) and so forth I do get yes. I tend to take these things a bit 'in my stride', unless they are really troublesome, since I am still alive. (I was 'expected' to die nearly eighteen years ago).

    Please do let us all know how you get on.

    Very best wishes AndrewT

  • Thank you Andrew and am glad you are still alive eighteen years on! The disease does not seem to follow a clear pattern and so much involved and to learn. Thank you for sharing your experience with it.

    I will keep sharing mums progress on the site.

    Best wishes to you

    Naz

  • Hi everyone,

    I'm new to this site so excuse me if I don't know all the abbreviations you use. I was diagnosed with CSS 2months ago and have had 5 drips of steroid then 60mg of prednisolone daily and I am know on a reducing dose and I'm currently on 30mg a day and I'm also on Azathioprine 75mg twice a day. The pins and needles in my hands and the numbness have not improved at all since starting on azathioprine. I see my consultant in middle of December and as he was talking about starting me on Cyclophosphamide drips if there was no improvement I would be very interested to hear what you all have to say if you don't mind as this is the first time I have heard of anyone with CSS.

    Thank you

  • Hi tiger eyes, just copied and paste the same reply I sent to naz, hope it helps! This site is great help, I've been using it for two and a half years now since my sister got diagnosed. She is under addenbrookes in Cambridge where they have a speacialised clinic, who are fantastic and so reassuring and well worth the travelling, once there we got so much more peace of mind knowing they knew of my sisters condition.

    Yes my sister had the same before being diagnosed but also had severe pain and numbness in her hands and feet it was where the CSS were attacking her nerves. After having her course of cyclophosphamide this stopped the damage progressing.

    Like Keyes said it does seem to need the big gun treatment to knock it back. The sooner she gets it the better to prevent any long term damage to the nerves.

    Good luck!!

    Chloe

  • Hi Cloe

    Thank you for the reply when I see my consultant in December it will be the first time since my diagnosis so I will ask him to refer me to addenbrookes. Like you said it will be worth the traveling to see someone who knows about the disease. The numbness in both my feet and the tingling in my hands have gotten worse since I saw him last. He wanted me to reduce steroids to 20mg but I started having problems at 30mg so I have kept them at that dose till I see him.

    Thank you once again for your help next time he suggests using the cyclophosphamide infusions I won't be so worried having heard from you. That was why he started me on azathioprine first because I told him I didn't want to start with them first.

    Thanks

    Tigereyes

  • If I remember rightly, our original rheumatologist said it was the GP to refer us then Cambridge requested her medical records from the rheumatologist.

    I researched a lot when my sister got diagnosed and I didn't read or hear of anyone not having cyclophosphamide.

    Good luck and keep posting any questions or worries!! Take care xx

  • Hi naz,

    Yes my sister had the same before being diagnosed but also had severe pain and numbness in her hands and feet it was where the CSS were attacking her nerves. After having her course of cyclophosphamide this stopped the damage progressing.

    Like Keyes said it does seem to need the big gun treatment to knock it back. The sooner she gets it the better to prevent any long term damage to the nerves.

    Good luck!!

    Chloe

  • Hi Chloe

    Thank you for your reply. It is encouraging to hear that it worked for your sister. To tell you the truth the consultant at my mums present hospital does not really explain things to us. I didn't even know it was a chemo drug till I looked it up on the internet and the side effects involving the bladder etc.

    I am going to chase mums appointment for a second opinion at another hospital and we are discussing whether to delay the infusion till we see and speak with another doctor.

    I will keep posting. best wishes to all

  • Just to let you know my treatment centre is Addenbrookes under the care of Dr Jayne and his team.

You may also like...